Drought, Fillmore
- When
- March 15, 12:00 AM CST to March 21, 11:59 PM CST
- Where
- Fillmore forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.525, -97.596 (the zone’s center; the record gives no point)
S. Drought Monitor as a steadily-worsening drought situation continued, marked by significant precipitation/snowfall deficits since late-fall 2021.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
For at least some portion of March 2022, 20 of the 24 South Central Nebraska counties were completely-or-partially assigned either Severe (D2) or Extreme (D3) Drought by the U.S. Drought Monitor as a steadily-worsening drought situation continued, marked by significant precipitation/snowfall deficits since late-fall 2021. March marked the second-straight month with at least D2 assigned to a portion of the area, but it was the first appearance of D3 within South Central Nebraska in exactly one year (since March 2021). Going into more county-based drought category detail, while D2 had already been introduced to parts of Thayer/Nuckolls counties in late-February, the areal coverage of D2 was significantly expanded in early-March to include at least portions of 16 more counties: Valley, Greeley, Nance, Sherman, Howard, Merrick, Polk, Dawson, Buffalo, Hall, Hamilton, York, Gosper, Phelps, Furnas and Harlan. As the month went on, further limited expansions of D2 also clipped small parts of Kearney and Fillmore counties (although the Fillmore D2 actually improved back to D1 only a week later, along with neighboring portions of Thayer/Nuckolls). As for D3, it was first introduced on the March 15th USDM into much of Greeley County along with surrounding portions of Valley, Sherman and Howard counties. Then on the 29th, this D3 was slightly expanded to include more of these counties (including all of Valley). Outside of the 20 aforementioned local counties officially assigned D2-or-worse for at least some portion of March, the remaining four counties at least spent all-or-most of the month in D1 Moderate Drought (Adams/Clay/Franklin/Webster). Although agricultural impacts of this worsening early-spring 2022 drought situation were held to a relative minimum due to occurring outside the growing season, the presence of very dry vegetation and lack of snow cover led to an uptick in wildfire activity. Fortunately, there were no truly large wildfires within South Central Nebraska during March, although the far northern fringes of a large fire in Jewell County KS on the afternoon of the 29th brushed into extreme southeastern Webster County.
Turning to March 2022 precipitation data, roughly 85 percent of the 24-county area received at least slightly below normal precipitation, with the only exception of slightly-above-normal totals focused mainly within the far south-southeastern counties of Webster, Nuckolls and Thayer. Most concerningly, several northern/western counties received less than half of normal March precipitation (most areas west/north of a line from Beaver City-Kearney-Osceola). However, within this zone, the very-driest local counties of all during March were Greeley and Valley, including official NWS observer totals of merely 0.19 in Greeley and 0.27 in Ord (unsurprisingly, corresponding to the two South Central Nebraska counties that saw the greatest D3 introduction). However, when looking farther back in time, the roots of this worsening drought situation could really be traced back to at least November 2021, as the five consecutive months from Nov. 2021-March 2022 featured prevailing below normal precipitation nearly area-wide. However, more concerningly, roughly 80 percent of the area received less than one-half of normal Nov-March precipitation, and roughly 30 percent of it received less than ONE-THIRD of normal. The very-driest places over the course of these five months concentrated within far northern/western local counties, such as Valley, Greeley, Nance, Dawson and Gosper. As just a few examples of official cumulative Nov-March precipitation totals from NWS cooperative observers: 1) Ord: 0.85 (19 percent of normal...driest on record out of 115 years)...2) Greeley: 0.88 (21% of normal)...3) Elwood 8S: 1.20' (32% of normal).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Mar 14, 11:04 PM CST, 56 minutes earlier.
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
1204 AM CDT Tue Mar 15 2022
.DISCUSSION...(This evening through Monday)
Issued at 335 PM CDT Mon Mar 14 2022
Overview...
Overall it will be a warmer than normal forecast period with highs
generally in the 60s. Thursday will be a bit cooler with a storm
system pushing through and highs around normal in the 50s. Sunday
could be even warmer in the 70s ahead of the next system, which
will impact our area at the end of the forecast period on Monday.
Precipitation chances with the first system on Thursday will
generally be low and confined to our southeastern zones. Rain
chances are currently the highest for day 7 (Monday), which could
certainly change that far out in the forecast period.
Tuesday...
The big deal will be our fire weather concerns with the
combination of low RH values and gusty south southwest winds,
especially across some of our Nebraska zones northwest of an
Elwood, Grand Island, Greeley line. It will warm up on Tuesday and
with a dry airmass in place RH values will quickly fall through
the afternoon hours. The south southwest winds will also be on the
increase behind today's departing system especially be Tuesday
afternoon over our northwestern zones. Highs should be in the 60s.
Wednesday...
It will be another nice warm day, but a cool front will track into
our northern zones by late day. The wind will be rather light out
ahead of the cool front and a bit breezy behind the front.
However, as far as fire weather goes, the RH values should
increase behind the cold front as the wind increases, thus
limiting our fire weather danger on Wednesday.
Thursday...
There will be a quick moving upper level trough passing through,
but most of the precipitation with this system will not get going
until better moisture can work into the system after it has passed
east of our forecast area. The ECMWF has been indicating that we
should be largely dry with this next system and the GFS has been
trending this direction. Will go with the NBM, which confines some
small rain chances to our southeastern zones. It will be cooler
with highs in the 50s behind this system, maybe even a bit cooler
than that in some spots.
Friday through Sunday...
This will be a great weekend with highs in the 60s through
Saturday and then 70s on Sunday ahead of the next upper level
trough. This should be a dry period.
Monday...
The next upper level trough is expected to move into the plains on
Monday and could be a decent precipitation maker for our area
based on current model runs. However, its still 7 days away and
thus the storm track could certainly change, but we really could
use some moisture and this is currently our next best chance at
widespread appreciable precipitation.
&&
.AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Wednesday)
Issued at 1200 AM CDT Tue Mar 15 2022
Dry weather with VFR conditions are forecast for this TAF period.
Some models show there is some potential for a bit of fog around
sunrise for a small part of the area, but this should remain east
of the terminal areas. Any clouds passing through the region
during this period is expected to remain in the upper levels.
Winds the rest of tonight and through the first half of the
day today are expected to be on the light side, around 5-10 MPH,
gradually turning more SSWrly with time. This afternoon, winds
turn a bit more southerly, and gusts near 20 MPH will be possible.
&&
.FIRE WEATHER...
Issued at 335 PM CDT Mon Mar 14 2022
Tuesday afternoon and evening:
Near critical fire weather is expected across most of our Nebraska
counties with critical fire weather conditions expected northwest
of an Elwood, Grand Island, Greeley line. We issued a Red Flag
Warning for the areas that were expecting critical fire weather
conditions (RH of 20 percent or lower, winds of 20 mph or gusts of
25 mph or higher). At this time the wind may be the more limiting
factor on if we hit Red Flag Warning criteria. The wind will be
light during the morning, but should increase to near our
threshold values within the warned area by the afternoon and early
evening hours.
&&
.GID WATCHES/WARNINGS/ADVISORIES...
NE...Red Flag Warning from 1 PM this afternoon to 8 PM CDT this
evening for NEZ039-040-046-047-060>062-072.
KS...NONE.
&&
DISCUSSION...Wesely
AVIATION...ADP
FIRE WEATHER...WeselyHazardous Weather Outlook National Weather Service Hastings NE 334 PM CDT Mon Mar 14 2022 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 152045- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 334 PM CDT Mon Mar 14 2022 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Near-critical fire weather conditions are possible Tuesday afternoon and early evening across much of the outlook area. A Red Flag Warning has been issued for Tuesday afternoon and early evening for critical fire weather conditions generally northwest of an Elwood, Grand Island, Greeley line. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More information may be obtained at the following web page: https://www.weather.gov/hastings Wesely
The national radar mosaic for the moment the first event began.
1 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2022Every state in 2022This day in weather historyWarnings in Nebraska, March 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1013197.